Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Graphs with automorphism groups admitting composition factors of bounded rank


Authors: Cheryl E. Praeger, Laszló Pyber, Pablo Spiga and Endre Szabó
Journal: Proc. Amer. Math. Soc. 140 (2012), 2307-2318
MSC (2000): Primary 20B25
DOI: https://doi.org/10.1090/S0002-9939-2011-11100-6
Published electronically: November 23, 2011
MathSciNet review: 2898694
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a $ 1978$ conjecture of Richard Weiss in the case of groups with composition factors of bounded rank. Namely, we prove that there exists a function $ g: \mathbb{N} \times \mathbb{N} \to \mathbb{N}$ such that, for $ \Gamma $ a connected $ G$-vertex-transitive, $ G$-locally primitive graph of valency at most $ d$, if $ G$ has no alternating groups of degree greater than $ r$ as sections, then a vertex stabiliser in $ G$ has size at most $ g(r,d)$.


References [Enhancements On Off] (What's this?)

  • 1. L. Babai, P. J. Cameron, P. P. Pálfy, On the orders of primitive groups with restricted nonabelian composition factors, J. Algebra 79 (1982), 161-168. MR 679977 (84e:20003)
  • 2. J. Bourgain, A. Gamburd and P. Sarnak, Affine linear sieve, expanders and sum product, Inventiones Math. 179 (1) (2010), 559-644. MR 2587341 (2011d:11018)
  • 3. J. Bourgain and P. P. Varjú, Expansion on $ SL_d (Z/q Z)$, $ q$ arbitrary, to appear in Inventiones Math., DOI:10.1007/x00222-011-0345-4Online FirstTM.
  • 4. E. Breuillard, B. Green, T. Tao, Approximate subgroups of linear groups, Geometric and Functional Analysis 21, no. 4, 774-819, DOI:10.1007/s00039-011-0122-y.
  • 5. E. Breuillard, B. J. Green and T. C. Tao, Suzuki groups as expanders, Groups Geom. Dyn. 5 (2011), no. 2, 281-299. MR 2782174
  • 6. E. Breuillard, B. J. Green, R. Guralnick and T. C. Tao, Expansion in finite simple groups of Lie type, in preparation.
  • 7. W. Bosma, J. Cannon, C. Playoust, The Magma algebra system. I. The user language,
    J. Symbolic Comput. 24 (1997), 235-265. MR 1484478
  • 8. P. J. Cameron, C. E. Praeger, J. Saxl, G. M. Seitz, On the Sims conjecture and distance transitive graphs, Bull. Lond. Math. Soc. 15 (1983), 499-506. MR 705530 (85g:20006)
  • 9. M. D. Conder, C. H. Li, C. E. Praeger, On the Weiss conjecture for finite locally primitive graphs, Proc. Edinburgh Math. Soc. 43 (2000), 129-138. MR 1744704 (2001e:05054)
  • 10. A. A. Ivanov and S. V. Shpectorov, Amalgams determined by locally projective actions, Nagoya Math. J. 176 (2004), 19-98. MR 2108123 (2005m:20057)
  • 11. W. M. Kantor, E. M. Luks, Computing in quotient groups, STOC `90 Proceedings of the twenty-second ACM symposium on theory of computing (1990), 524-534.
  • 12. A. Lubotzky, D. Segal, Subgroup growth, Birkhäuser, 2003. MR 1978431 (2004k:20055)
  • 13. C. E. Praeger, Imprimitive symmetric graphs, Ars Combinatoria 19A (1985), 149-163. MR 790928 (86k:05058)
  • 14. C. E. Praeger, Finite quasiprimitive graphs, in Surveys in combinatorics, London Mathematical Society Lecture Note Series, vol. 24 (1997), 65-85. MR 1477745 (99b:05076)
  • 15. C. E. Praeger, Finite transitive permutation groups and bipartite vertex-transitive graphs, Illinois Journal of Mathematics 47 (2003), 461-475. MR 2031334 (2005d:20004)
  • 16. C. E. Praeger, P. Spiga and G. Verret, Bounding the size of the vertex-stabiliser in vertex-transitive graphs, preprint: arXiv:1102.1543.
  • 17. L. Pyber, E. Szabó, Growth in finite simple groups of Lie type of bounded rank, preprint: arXiv:1005.1858
  • 18. G. Sabidussi, Vertex-transitive graphs. Monatsh. Math. 68 (1964), 426-438. MR 0175815 (31:91)
  • 19. C. C. Sims, Graphs and finite permutation groups, Math. Z. 95 (1967), 76-86. MR 0204509 (34:4348)
  • 20. P. Spiga, Two local conditions on the vertex stabiliser of arc-transitive graphs and their effect on the Sylow subgroups, to appear in Journal of Group Theory, DOI:10.1515/JGT.2011.097.
  • 21. J. G. Thompson, Bounds for the orders of maximal subgroups, J. Algebra 14 (1970), 135-138. MR 0252500 (40:5720)
  • 22. V. I. Trofimov, Graphs with projective suborbits. Exceptional cases of characteristic 2. IV, Izv. Ross. Akad. Nauk Ser. Mat. 67 (2003), 193-222; translation in Izv. Math. 67 (2003), 1267-1294. MR 2032095 (2005a:05110)
  • 23. V. I. Trofimov and R. M. Weiss, The group $ E_6(q)$ and graphs with a locally linear group of automorphisms, Math. Proc. Cambridge Philos. Soc. 148 (2010), 1-32. MR 2575369 (2011b:20006)
  • 24. R. Weiss, $ s$-transitive graphs, Colloq. Math. Soc. János Bolyai 25 (1978), 827-847. MR 642075 (83b:05071)
  • 25. R. Weiss, Symmetric graphs with projective subconstituents, Proc. Amer. Math. Soc. 72 (1978), 213-217. MR 524349 (80h:05031)
  • 26. R. Weiss, Symmetrische Graphen mit auflsbaren Stabilisatoren (German), J. Algebra 53 (1978), 412-415. MR 502640 (80a:05114)
  • 27. R. Weiss, An application of $ p$-factorization methods to symmetric graphs, Math. Proc. Cambridge Philos. Soc. 85 (1979), 43-48. MR 510398 (81b:05059)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20B25

Retrieve articles in all journals with MSC (2000): 20B25


Additional Information

Cheryl E. Praeger
Affiliation: Centre for Mathematics of Symmetry and Computation, School of Mathematics and Statistics, The University of Western Australia, Crawley, WA 6009, Australia
Email: praeger@maths.uwa.edu.au

Laszló Pyber
Affiliation: Rényi Institute of Mathematics, Hungarian Academy of Sciences, P. O. Box 127, H-1364 Budapest, Hungary
Email: pyber@renyi.hu

Pablo Spiga
Affiliation: Centre for Mathematics of Symmetry and Computation, School of Mathematics and Statistics, The University of Western Australia, Crawley, WA 6009, Australia
Email: spiga@maths.uwa.edu.au

Endre Szabó
Affiliation: Rényi Institute of Mathematics, Hungarian Academy of Sciences, P. O. Box 127, H-1364 Budapest, Hungary
Email: endre@renyi.hu

DOI: https://doi.org/10.1090/S0002-9939-2011-11100-6
Keywords: Weiss conjecture, normal quotients, quasiprimitive groups, almost simple groups
Received by editor(s): December 16, 2010
Received by editor(s) in revised form: January 12, 2011, and February 28, 2011
Published electronically: November 23, 2011
Additional Notes: The first author is supported by the ARC Federation Fellowship Project FF0776186.
The second author is supported in part by OTKA 78439 and 72523.
The third author is supported by the University of Western Australia as part of the Federation Fellowship project.
The fourth author is supported in part by OTKA 81203 and 72523.
Dedicated: For the 60th birthday of L. Babai
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society